Tornadoes · United States · Mississippi · 2018

EF1 tornado, Pineville to Sun, Mississippi, November 1, 2018

From Pineville to Sun, this EF1 tornado ran 4.0 miles across Smith and Scott counties on November 1, 2018, touching down at 5:01 AM CDT and reaching 150 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 1, 2018
Touchdown
5:01 AM CDT (10:01 UTC)
Lifted
5:06 AM CDT (10:06 UTC)
On the ground
5 minutes
Path length
4.0 miles (6.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$20,000
Counties
Smith and Scott counties
Touchdown point
32.215, -89.371
Lift-off point
32.261, -89.329
Record number
1811010401-01

The damage survey

5 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 88 mph.

  • A line of severe thunderstorms were moving from southwest to northeast across Smith county during the early morning hours of November 1, 2018. Its associated wind gust resulted in several snapped pine trees mainly along Country Road 515.
  • numerous snapped pine trees

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A potent storm system for early Fall impacted the region and a line of showers and thunderstorms moved through the ArkLaMiss region ahead of a cold front. A rare combination of instability and wind shear was in place and storms produced tornadoes, along with damaging winds.

A line of severe thunderstorms produced a tornado, that moved from southwest to northeast, across rural northeast Smith County to across rural southeast Scott County. This tornado caused large tree limbs and trunks to snap. A large pine tree that snapped near its base, fell across County Road 551C and completely blocked the roadway. The maximum tornado width was 150 yards and the total path length was around 4.1 miles. The overall rating was EF1, which occurred in Scott County with a maximum wind speed of 88 mph.

A line of severe thunderstorms produced a tornado, that moved from southwest to northeast, across rural northeast Smith County to across rural southeast Scott County. This tornado caused large tree limbs and trunks to snap. A large pine tree that snapped near its base, fell across County Road 551C and completely blocked the roadway. The maximum tornado width was 150 yards and the total path length was around 4.1 miles. The overall rating was EF1, which occurred in Scott County with a maximum wind speed of 88 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 1, 4:58 AM CDT, 3 minutes earlier.

Area forecast discussion, Nov 1, 4:58 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
458 AM CDT Thu Nov 1 2018

...THREAT FOR SEVERE THUNDERSTORMS CONTINUES THROUGH EARLY THIS
MORNING...

.DISCUSSION...

The immediate concern for this forecast package was the threat for
severe weather with a line of thunderstorms currently pushing east
across the ArkLaMiss. As of 4 AM this morning, the line was
already east of Interstate 55 and making swift progress to the
east. The combination of surface-based instability and strong
low-level wind shear has kept a persistent threat for tornadoes
and damaging winds with bowing segments of the line. The line is
expected to be east of of our forecast area and into Alabama by 7
AM to 8 AM this morning, with only light to moderate rain showers
lingering behind the line.

Although this morning's thunderstorms have pushed out ahead of the
cold front, the front itself will push through our area today. It
will bring cooler and drier air to the region along with a shift
to west and then northwest winds by this evening. Temperatures
through the Delta will struggle to warm by more than a few degrees
throughout the day, with highs capping off around 65 through that
area. A little warmer weather to the south and east, but overall a
cooler day than yesterday. Low temperatures tonight will settle
mostly in the 40s (or near normal for early November), however
just enough wind and cloud cover should limit temperatures from
cooling too rapidly overnight.

Cooler weather for the end of the work week, with highs on Friday
mostly near 60 to lower 60s beneath mostly clear skies, will feel
pleasant. Then expect a warming trend over the weekend and into
early next week as a shortwave ridge slides overhead and the
central CONUS trough deepens once again. There will be another
chance or two for rain - and possibly another strong system with
severe weather potential - between Sunday and Tuesday. The
uncertainty comes from the fact that the finer details will
depend on embedded shortwaves rounding the base of the trough.
The GFS shows a potent system digging over Texas and swinging
across the ArkLaMiss Sunday night into Monday, whereas the ECMWF
depicts less organized and weaker shortwave activity with a lower
storm potential. Expect updates to the forecast as the scenario
comes into better focus. /NF/

&&

.AVIATION...

06Z TAF discussion:
The main concern for this TAF period is a line of strong to severe
thunderstorms aligned north to south across the region. This line
of thunderstorms will quickly push east through the TAF sites,
bringing MVFR to IFR conditions and wind gusts of up to 25 to 30
kts. There is a chance for stronger gusts if a severe thunderstorm
impacts any of the TAF sites. Storms will clear from west to east,
departing the KGLH area by around 10Z Thursday and the TAF sites
in eastern Mississippi by 14Z. A few showers may linger for a few
hours. Otherwise expect a lingering MVFR stratus deck and westerly
winds through the remainder of the period. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  48  61  44 /  48  21   7   4
Meridian      72  50  61  43 /  87  20  10   3
Vicksburg     67  47  63  44 /  42  22   5   3
Hattiesburg   75  52  63  44 /  90  17   5   1
Natchez       68  48  63  46 /  43  15   4   2
Greenville    65  46  62  43 /  32  14   9   6
Greenwood     68  46  60  43 /  41  19   9   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF
Hazardous weather outlook, Nov 1, 4:38 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
438 AM CDT Thu Nov 1 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>043-047>049-053-054-059>061-020945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
Rankin-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ030-032-033-038-044-045-050-055-056-063-064-020945-
Clay-Choctaw-Oktibbeha-Winston-Leake-Neshoba-Scott-Simpson-Smith-
Lawrence-Jefferson Davis-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through daybreak

FLOODING
THREAT...Limited
TIMING...Through daybreak

Severe thunderstorms will remain possible through around daybreak
with the threat shifting to the east thereafter. Damaging wind
gusts are the main threat, but tornadoes will also cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through around
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning.

MSZ029-062-020945-
Webster-Lincoln-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through daybreak

Localized flash flooding will also possible through around
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ031-039-046-020945-
Lowndes-Noxubee-Kemper-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly through daybreak

FLOODING
THREAT...Limited
TIMING...Through daybreak

Severe thunderstorms will remain possible through around, or
shortly after, daybreak with the threat shifting to the east
thereafter. Damaging wind gusts are the main threat, but tornadoes
will also cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through around
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region through mid
morning today.

MSZ051-065-072-073-020945-
Newton-Covington-Marion-Lamar-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Through daybreak

FLOODING
THREAT...Limited
TIMING...Through daybreak

Severe thunderstorms are expected through around, or shortly
after, daybreak with the threat shifting to the east thereafter.
Damaging wind gusts are the main threat, but tornadoes are also a
possibility.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through around
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region through mid
morning.

MSZ052-057-066-020945-
Lauderdale-Jasper-Jones-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly through daybreak

FLOODING
THREAT...Limited
TIMING...Through daybreak

Severe thunderstorms are expected through around, or shortly
after, daybreak with the threat shifting to the east thereafter.
Damaging wind gusts are the main threat, but tornadoes are also a
possibility.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through around
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region through mid
morning today.

MSZ058-020945-
Clarke-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly through daybreak

FLOODING
THREAT...Limited
TIMING...Through mid morning

Severe thunderstorms will remain possible through around, or
shortly after, daybreak with the threat shifting to the east
thereafter. Damaging wind gusts are the main threat, but tornadoes
will also cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through shortly after
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region through mid
morning today.

MSZ074-020945-
Forrest-
438 AM CDT Thu Nov 1 2018

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly through daybreak

FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon

Severe thunderstorms are expected through around, or shortly
after, daybreak with the threat shifting to the east thereafter.
Damaging wind gusts are the main threat, but tornadoes are also a
possibility.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding will also possible through shortly after
daybreak as rainfall totals range from one to four inches before
heavy rain moves to the east later this morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region through mid
morning today.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Nov 1, 4:29 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
429 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     TSTM WND DMG     4 NE JACKSON            32.36N 90.17W
11/01/2018                   HINDS              MS   BROADCAST MEDIA

            TREES DOWNED AT BROADMOOR DRIVE.

&&

DC
Local storm report, Nov 1, 4:33 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     2 SW FLORENCE           32.14N 90.16W
11/01/2018                   RANKIN             MS   EMERGENCY MNGR

            TREE AND POWERLINES DOWNED AT 600 BLOCK OF
            WHITE ROAD SOUTHWEST OF FLORENCE.

&&

DC
Local storm report, Nov 1, 4:39 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     8 NW WATERPROOF         31.89N 91.47W
11/01/2018                   TENSAS             LA   LAW ENFORCEMENT

            TREES DOWN BLOCKING BOTH LANES ON HIGHWAY
            573.

&&
Local storm report, Nov 1, 4:40 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 NNW GEORGETOWN        31.94N 90.22W
11/01/2018                   COPIAH             MS   EMERGENCY MNGR

            MULTIPLE TREES DOWNED ALONG HIGHWAY 27 IN
            BETWEEN HOPEWELL AND GEORGETOWN.

&&

DC
Local storm report, Nov 1, 4:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     4 SSW BRANDON           32.23N 90.04W
11/01/2018                   RANKIN             MS   PUBLIC

            TREE DOWNED ON HIGHWAY 468 NEAR THE LIVE
            OAKS SUBDIVISION. REPORT RELAYED VIA SOCIAL
            MEDIA.

&&

DC
Local storm report, Nov 1, 5:00 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND DMG     4 N BENTONIA            32.71N 90.38W
11/01/2018                   YAZOO              MS   EMERGENCY MNGR

            ROOF DAMAGE TO TWO BUSINESSES AND A CHURCH
            IN THE LITTLE YAZOO AREA. POSSIBLE TORNADO.

&&

DC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

10.0 hours before the tornado, 69 km from the path. November 1, 2018.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN -19, lifted condensation level 1135 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2018-11-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
185 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Meridian/Key Field (MEI), 57 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km away, was scanning. The volume nearest the touchdown began at 10:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of November 1, 2018

34 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 11:00 AM CDTEF2Avoyelles Parish, LA5.7800$10,000
November 11:13 AM CDTEF1Avoyelles Parish, LA12.6350$12,000
November 11:24 AM CDTEF1Catahoula Parish, LA10.19001$310,000
November 11:30 AM CDTEF1Concordia Parish, LA1.1150$40,000
November 12:04 AM CDTEF1Adams, MS5.0250$500,000
November 12:09 AM CDTEF2Adams, MS1.0200$500,000
November 12:30 AM CDTEF1Claiborne, MS1.1200$50,000
November 12:31 AM CDTEF1Claiborne, MS3.5200$30,000
November 12:39 AM CDTEF1Franklin, MS13.6400$40,000
November 12:53 AM CDTEF1East Feliciana Parish, LA4.2100
November 13:00 AM CDTEF0Hinds, MS0.8150$25,000
November 13:03 AM CDTEF1Yazoo, MS4.0560$50,000
November 13:10 AM CDTEF1Franklin, MS3.0500$75,000
November 13:29 AM CDTEF0Copiah, MS2.2200$100,000
November 13:29 AM CDTEF0Amite, MS3.150
November 13:33 AM CDTEF1Saint Helena Parish, LA1.175
November 13:33 AM CDTEF1Madison, MS1.3300$15,000
November 13:36 AM CDTEF2Washington Parish, LA10.91252
November 13:53 AM CDTEF2Washington Parish, LA4.3275
November 13:53 AM CDTEF0Rankin, MS2.8200$15,000
November 13:57 AM CDTEF1Tangipahoa Parish, LA0.575
November 14:13 AM CDTEF0Calhoun, MS0.475$300,000
November 14:20 AM CDTEF1Scott, MS9.4550$15,000
November 14:23 AM CDTEF0Saint Tammany Parish, LA0.330
November 14:29 AM CDTEF1Rankin, MS4.5300$35,000
November 15:16 AM CDTEF0Pearl River, MS1.465
November 15:22 AM CDTEF0Winston, MS2.075$70,000
November 15:53 AM CDTEF1Harrison, MS7.2150
November 16:05 AM CDTEF0Franklin, AL1.990
November 16:23 AM CDTEF1Jackson, MS4.0100
November 16:40 AM CDTEF1Jackson, MS4.8100
November 17:08 AM CDTEF0Choctaw, AL0.1100
November 112:12 PM CDTEF0Lee, AL2.650
November 15:25 PM CDTEF0Miller, MO0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.